Arkansas, 2011

Lightning Strike in Arkansas, September 27, 2011

September 27, 2011 · NWS LZK · 1 event in 1 county or zone

Storms occurred during the morning hours of the 27th in southern Arkansas. These storms were to the north of an advancing warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Storms occurred during the morning hours of the 27th in southern Arkansas. These storms were to the north of an advancing warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 27, 5:25 AM CST, 55 minutes earlier.

Area forecast discussion, Sep 27, 5:25 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT TUE SEP 27 2011

.AVIATION...
CONVECTION ACROSS SOUTHERN AR ASSOCIATED WITH A LOW PRESSURE TROUGH
AND A LOW TO MID LEVEL WEATHER SYSTEM. ONLY AFFECTING KLLQ THIS
MORNING WITH VFR CEILINGS AND PATCHY MVFR CEILINGS WITH CONVECTION.
EXPECT CONVECTION TO GRADUALLY PUSH EAST OUT OF THE AREA THROUGH THE
MORNING. OTHERWISE SURFACE HIGH PRESSURE HAS FILTERED INTO NORTHERN
AND CENTRAL AR BRINGING VFR CONDITIONS. LIGHT AND VARIABLE WINDS
THIS MORNING WILL BECOME NW TO W 5 TO 12 KNOTS TODAY OVER MOST OF AR
EXPECT POSSIBLY THE FAR SOUTH THAT WILL HAVE LIGHT E TO NE WINDS.
(59)

&&

.PREV DISCUSSION... /ISSUED 253 AM CDT TUE SEP 27 2011/

.SHORT TERM...TODAY THROUGH FRIDAY

THE FRONT THAT PUSHED SOUTH ACROSS THE STATE ON SUN NIGHT HAS LIFTED
BACK NORTH TOWARDS AR THIS MORNING...WITH SCT AND WIDESPREAD
SHRA/TSRA DEVELOPING NORTH OF THIS FRONT OVER THE LAST COUPLE HRS
OVER THE SRN COUPLE ROWS OF COUNTIES. EXPECT THIS ACTIVITY TO
PERSIST THROUGH ABOUT MIDDAY AS MOISTURE CONTINUES TO STREAM NORTH
OVER THE FRONT TO THE SOUTH. HAVE BUMPED POPS TO CATEGORICAL THROUGH
12Z THIS MORNING...THEN TO CHANCE POPS THROUGH ABOUT MIDDAY. SOME
SPOTS OF HEAVY RAINFALL WILL BE POSSIBLE AS THESE STORMS TRAIN
OVER THE SAME AREAS. THIS MORNING PRECIP WILL LIKELY KEEP TEMPS
DOWN ACROSS SRN COUNTIES.

THIS FRONT WILL SHIFT BACK SOUTH FOR WED...WITH POPS DECREASING AS
DRIER AIR MOVES IN FROM THE NW. WEAK SRLY WINDS FOR EARLY THU WILL
ALLOW TEMPS TO WARM INTO THE 80S FOR MUCH OF THE CWA ON THU FOR
HIGHS...EVEN SOME LOW 90S POSSIBLE ACROSS THE SWRN COUNTIES.
HOWEVER...THIS WARMING TREND WILL BE SHORT LIVED AS ANOTHER COLD
FRONT DIVES SOUTH ACROSS THE STATE THU INTO FRI. MUCH COOLER TEMPS
ARE EXPECTED FOR FRI...WITH TEMPS BACK DOWN IN THE 70S FOR MUCH OF
THE CWA. EXPECTING DRY CONDITIONS TO PERSIST AS WELL WITH DEEP
MOISTURE LIMITED WITH THIS LATE PERIOD FRONT.

&&

.LONG TERM...SATURDAY THROUGH MONDAY

LITTLE CHANGE IN THE EXTENDED FORECAST. MODELS REMAIN CONSISTENT IN
DEVELOPING THE LARGE UPPER TROUGH OVER THE EASTERN U.S. AND A LARGE
UPPER RIDGE OVER THE ROCKIES TO WESTERN PLAINS. SURFACE HIGH
PRESSURE WILL DOMINATE THE WEATHER OVER THE SOUTHERN PLAINS AND
BRING DRY WEATHER AND INITIALLY COOLER TEMPERATURES. GRADUALLY THE
UPPER RIDGE DOES MOVE EAST AND THE TROUGH MOVES OFF THE EASTERN SEA
BOARD. THE UPPER RIDGE BECOMES CENTERED OVER THE OH AND TN VALLEYS.
THIS WILL BRING A SLOW WARM UP LATE IN THE WEEKEND AND INTO NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     81  57  84  58 /  10  10  10  10
CAMDEN AR         79  58  88  60 /  40  20  10  10
HARRISON AR       76  55  81  57 /  10  10  10  10
HOT SPRINGS AR    85  58  87  60 /  20  10  10  10
LITTLE ROCK   AR  84  59  86  61 /  10  10  10  10
MONTICELLO AR     78  60  86  60 /  40  20  10  10
MOUNT IDA AR      83  55  86  59 /  10  10  10  10
MOUNTAIN HOME AR  78  55  82  56 /  10  10  10  10
NEWPORT AR        82  57  84  57 /  10  10  10  10
PINE BLUFF AR     81  59  86  60 /  40  10  10  10
RUSSELLVILLE AR   84  55  86  58 /  10  10  10  10
SEARCY AR         84  57  85  58 /  10  10  10  10
STUTTGART AR      81  58  85  60 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Sep 27, 4:00 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE SEP 27 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHERN
ARKANSAS THIS MORNING ASSOCIATED WITH A LOW LEVEL JET AND SOME
UPPER LEVEL ENERGY. THE RISK OF ANY SEVERE STORMS WILL BE LOW
TODAY. THIS CONVECTION WILL GRADUALLY WEAKEN THROUGH THE DAY AND
MOVE EAST. DRY CONDITIONS ARE EXPECTED OVER NORTHERN AND MOST OF
CENTRAL ARKANSAS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STALLED FRONT OVER NORTHERN LOUISIANA WILL MEANDER A BIT AROUND
THE REGION THROUGH THURSDAY...AND BRING A LOW CHANCE OF RAIN TO
MAINLY SOUTHERN PARTS OF THE STATE. THEN THE NEXT COLD FRONT WILL
PUSH THROUGH ARKANSAS LATE THURSDAY TO FRIDAY MORNING BUT ONLY
SOME CLOUDS AND A WIND SHIFT ARE EXPECTED. THEN DRY AND COOLER
WEATHER IS EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK. THE
THREAT FOR ANY SEVERE STORMS WILL BE VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Sep 27, 12:20 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
120 AM CDT TUE SEP 27 2011

ARZ062>069-270720-
BRADLEY AR-CALHOUN AR-CLEVELAND AR-DALLAS AR-DESHA AR-DREW AR-LINCOLN
AR-OUACHITA AR-
120 AM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OUACHITA...SOUTHWESTERN
LINCOLN...DREW...SOUTHWESTERN DESHA...SOUTHEASTERN DALLAS...SOUTHERN
CLEVELAND...CALHOUN AND BRADLEY COUNTIES UNTIL 215 AM CDT...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO ISOLATED STRONG THUNDERSTORMS...DEVELOPING
OVER PARTS OF CALHOUN...BRADLEY TO DREW COUNTIES. THE STRONGEST
STORM WAS 2 MILES NORTHWEST OF BEARDEN...OR 14 MILES WEST OF
FORDYCE...MOVING EAST AT 25 MPH.

SMALL HAIL...WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN
WILL ALSO BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             ROHWER...             MONTICELLO...
  HAMPTON...            FORDYCE...            WINCHESTER...
  WILMAR...             WEEKS...              TRI COUNTY LAKE...
  TIPTON...             TILLAR...             THORNTON...
  SCIPIO...             PLANTERSVILLE...      MORO BAY SP...
  MILLERS BLUFF...      MCGEHEE...            MASONVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3321 9223 3325 9224 3325 9232 3328 9236
      3327 9243 3337 9257 3337 9286 3385 9274
      3380 9127 3351 9125 3352 9136 3356 9136
      3356 9144 3343 9145 3338 9158 3339 9197
      3331 9197 3321 9208 3320 9213 3316 9214
TIME...MOT...LOC 0618Z 268DEG 21KT 3376 9263

59
Special weather statement, Sep 27, 1:17 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 AM CDT TUE SEP 27 2011

ARZ053-062>069-270815-
BRADLEY AR-CALHOUN AR-CLARK AR-CLEVELAND AR-DALLAS AR-DESHA AR-DREW
AR-LINCOLN AR-OUACHITA AR-
217 AM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR OUACHITA...SOUTHERN LINCOLN...
DREW...SOUTHERN DESHA...SOUTHERN DALLAS...SOUTHERN CLEVELAND...
SOUTHEASTERN CLARK...CALHOUN AND BRADLEY COUNTIES UNTIL 315 AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK AN AREA OF MODERATE TO STRONG THUNDERSTORMS OVER OUACHITA EAST
TO DESHA COUNTY...WITH THE STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF
FORREST BONNER...OR 9 MILES WEST OF FORDYCE...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN
WILL ALSO BE POSSIBLE AND MAY CREATE PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AREAS.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             ROHWER...             MONTICELLO...
  HAMPTON...            FORDYCE...            DUMAS...
  CAMDEN...             WINCHESTER...         WILMAR...
  WHITE OAK LAKE...     WEEKS...              WARRENTON...
  TRI COUNTY LAKE...    TOLEDO...             TIPTON...
  TILLAR...             THORNTON...           SPARKMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3325 9224 3328 9236 3327 9243 3337 9257
      3336 9284 3344 9312 3402 9307 3386 9111
      3367 9113 3368 9122 3361 9114 3351 9130
      3352 9136 3356 9136 3356 9144 3342 9145
      3338 9154 3339 9197 3331 9197 3317 9215
TIME...MOT...LOC 0715Z 274DEG 56KT 3381 9249

59
Special weather statement, Sep 27, 2:15 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 AM CDT TUE SEP 27 2011

ARZ053-062-063-065>069-270910-
BRADLEY AR-CALHOUN AR-CLARK AR-CLEVELAND AR-DALLAS AR-DESHA AR-DREW
AR-OUACHITA AR-
315 AM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR OUACHITA...DREW...SOUTHERN
DESHA...SOUTHERN DALLAS...SOUTHERN CLEVELAND...SOUTHEASTERN CLARK...
CALHOUN AND BRADLEY COUNTIES UNTIL 415 AM CDT...

AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING ACROSS
OUACHITA COUNTY EAST TO DESHA COUNTY...WITH THE STRONGEST STORM 4
MILES SOUTHWEST OF GOOD HOPE...OR 14 MILES WEST OF CAMDEN...MOVING
EAST AT 35 MPH.

SMALL HAIL AROUND PEA SIZE AND WIND GUSTS UP TO 35 MPH ARE EXPECTED
WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. HEAVY
RAIN WILL ALSO BE POSSIBLE AND MAY CREATE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             MONTICELLO...         HAMPTON...
  FORDYCE...            CAMDEN...             WILMAR...
  WHITE OAK LAKE...     WEEKS...              TRI COUNTY LAKE...
  TIPTON...             THORNTON...           STEPHENS...
  SCIPIO...             PACE CITY...          MORO BAY SP...
  MILLERS BLUFF...      MCGEHEE...            MASONVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3327 9230 3327 9245 3337 9257 3338 9312
      3393 9307 3366 9122 3352 9135 3356 9136
      3356 9144 3339 9147 3339 9197 3331 9197
      3316 9213
TIME...MOT...LOC 0812Z 274DEG 29KT 3359 9307

59
Special weather statement, Sep 27, 3:48 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
448 AM CDT TUE SEP 27 2011

ARZ067>069-271035-
BRADLEY AR-CALHOUN AR-DREW AR-
448 AM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DREW...SOUTHEASTERN
CALHOUN AND SOUTHERN BRADLEY COUNTIES UNTIL 530 AM CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF INGALLS...OR 17 MILES SOUTHWEST
OF WARREN...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SCIPIO...             MORO BAY SP...        LONGVIEW...
  INGALLS...            HILO...               HERMITAGE...
  HARRELL...            GRAPEVINE LAKE...     BLANCHTON...
  VICK...               MORO BAY...           MARSDEN...
  JOHNSVILLE...         JERSEY...             ARTESIAN...
  UNCO...               SMEARNY...            SIGNBOARD BRAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3320 9219 3321 9223 3325 9224 3327 9230
      3325 9232 3328 9236 3327 9243 3332 9251
      3352 9243 3340 9157 3338 9157 3339 9197
      3331 9197 3323 9208 3321 9208 3320 9213
      3317 9212 3315 9215
TIME...MOT...LOC 0948Z 281DEG 31KT 3338 9219

62
Special weather statement, Sep 27, 4:58 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
558 AM CDT TUE SEP 27 2011

ARZ069-271145-
DREW AR-
558 AM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DREW COUNTY UNTIL 645 AM
CDT...

AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF SHILOH...OR 11 MILES SOUTHEAST OF
WARREN...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SCIPIO...             LADELLE...            GREEN HILL...
  VALLEY...             PLEASANT GROVE...     LACEY...
  JEROME...             ENON...               COLLINS...
  VALLEY JUNCTION...    TUPELO BRAKE...       TOWNSEND LAKE...
  SHILOH...             SHADY GROVE...        SEVEN DEVILS SWAMP...
  LEWIS...              LAKE WALLACE...       GOOSE HOLLOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3340 9200 3344 9199 3345 9201 3353 9201
      3353 9198 3361 9198 3362 9197 3358 9145
      3339 9145 3338 9146 3339 9181
TIME...MOT...LOC 1058Z 279DEG 28KT 3349 9190

62

The radar

The Little Rock radar (KLZK), 140 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Drew

When
September 27, 6:20 AM CST
Where
Drew County, 1.14 mi NE of Monticello
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.642, -91.786

Lightning struck a transformer and knocked down power lines on N. Gabbert St.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339261.